Alert archive / Pennsylvania / High Wind Warnings in 2022

High Wind Warning 1, NWS Pittsburgh, PA

March 7, 2022Fayette County, Westmoreland County, Pennsylvania; Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this high wind warning at Mar 7, 2022, 4:21 PM EST for Fayette County, Westmoreland County, Pennsylvania; Preston County, Tucker County, West Virginia. It was in force for 3 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 7, 2022, 4:21 PM EST (21:21 UTC)
Expired
Mar 7, 2022, 7:00 PM EST
In force
3 hr
Issued by
NWS Pittsburgh, PA

Counties Fayette County, PA, Westmoreland County, PA, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 107 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 4:26 PM ESTNON-TSTM WND DMGMonessen, PATREE DOWN ON CREST AVENUE
Mar 7, 4:35 PM ESTTSTM WND DMG5 E New Kensington, PATREES AND WIRES DOWN ON MENK ROAD
Mar 7, 4:35 PM ESTTSTM WND DMGMonessen, PATREE DOWN ON TYROL BOULEVARD
Mar 7, 4:38 PM ESTTSTM WND DMG1 W Vandergrift, PATREE DOWN ON ROUTE 356
Mar 7, 4:40 PM ESTTSTM WND DMGIrwin, PATREES AND WIRES DOWN ROUTE 30
Mar 7, 4:40 PM ESTTSTM WND DMGJeannette, PADAMAGE TO A HOME ON DIVISION AVENUE. TIME ESTIMATED ON RADAR.
Mar 7, 4:42 PM ESTTSTM WND DMG3 S Saltsburg, PATREE DOWN ON MOWEEN ROAD
Mar 7, 4:45 PM ESTTSTM WND DMG3 S Youngstown, PATREE DOWN ON BETHEL CHURCH ROAD
Mar 7, 4:55 PM ESTTSTM WND DMGGreensburg, PANUMEROUS TREES DOWN IN THE GREENSBURG AREA.
Mar 7, 4:55 PM ESTTSTM WND DMGLatrobe, PANUMEROUS TREES DOWN IN THE LATROBE AREA.
Mar 7, 6:20 PM ESTNON-TSTM WND GST 585 E Canaan Heights, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 821 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
821 m²/s²
0-3 km storm-relative helicity
836 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WWUS71 KPBZ 072121
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
421 PM EST Mon Mar 7 2022

PAZ023-074-076-WVZ511>513-080000-
/O.NEW.KPBZ.HW.W.0001.220307T2121Z-220308T0000Z/
Indiana-Higher Elevations of Westmoreland-Higher Elevations of
Fayette-Preston-Eastern Preston-Western Tucker-
Including the cities of Bruceton Mills, Rowlesburg, Kingwood,
Donegal, Parsons, Ohiopyle, Ligonier, Terra Alta, Hazelton,
Hendricks, Champion, Saint George, and Indiana
421 PM EST Mon Mar 7 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...In Pennsylvania, Higher Elevations of Fayette, Higher 
  Elevations of Westmoreland and Indiana Counties. In West Virginia, 
  Eastern Preston, Preston and Western Tucker Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

WVZ514-072230-
/O.CON.KPBZ.WI.Y.0006.000000T0000Z-220307T2200Z/
Eastern Tucker-
Including the cities of Davis, Canaan Valley, and Thomas
421 PM EST Mon Mar 7 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

* WHAT...West winds 20 to 25 mph with gusts up to 40 mph.

* WHERE...Eastern Tucker County.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
521 
WWUS71 KPBZ 072126
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
426 PM EST Mon Mar 7 2022

WVZ514-080000-
/O.UPG.KPBZ.WI.Y.0006.000000T0000Z-220307T2200Z/
/O.EXA.KPBZ.HW.W.0001.000000T0000Z-220308T0000Z/
Eastern Tucker-
Including the cities of Thomas, Davis, and Canaan Valley
426 PM EST Mon Mar 7 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Eastern Tucker County.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

PAZ023-074-076-WVZ511>513-080000-
/O.CON.KPBZ.HW.W.0001.000000T0000Z-220308T0000Z/
Indiana-Higher Elevations of Westmoreland-Higher Elevations of
Fayette-Preston-Eastern Preston-Western Tucker-
Including the cities of Saint George, Donegal, Parsons,
Hendricks, Ligonier, Rowlesburg, Kingwood, Terra Alta, Indiana,
Bruceton Mills, Champion, Ohiopyle, and Hazelton
426 PM EST Mon Mar 7 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West winds 30-40 mph with gusts to 65. 

* WHERE...In Pennsylvania, Higher Elevations of Fayette, Higher 
  Elevations of Westmoreland and Indiana Counties. In West Virginia, 
  Eastern Preston, Preston and Western Tucker Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

JL
324 
WWUS71 KPBZ 072350
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
650 PM EST Mon Mar 7 2022

PAZ023-074-076-WVZ511>514-080100-
/O.EXP.KPBZ.HW.W.0001.000000T0000Z-220308T0000Z/
Indiana-Higher Elevations of Westmoreland-Higher Elevations of
Fayette-Preston-Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Davis, Bruceton Mills, Rowlesburg,
Kingwood, Donegal, Parsons, Ohiopyle, Ligonier, Terra Alta,
Hazelton, Thomas, Hendricks, Canaan Valley, Champion, Saint
George, and Indiana
650 PM EST Mon Mar 7 2022

...HIGH WIND WARNING WILL EXPIRE AT 7 PM EST THIS EVENING...

The threat has ended.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this high wind warning went out at Mar 7, 12:12 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 7, 12:12 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1212 PM EST Mon Mar 7 2022

.SYNOPSIS...
Rain showers and isolated thunderstorms are expected with the
passage of a low pressure system today. Cooler temperatures and
snow showers return late tonight into Tuesday behind a cold
front.

&&

.NEAR TERM /THROUGH TONIGHT/...
No major changes were needed for the aftn update as the rain
swath continues to shift eastward with the advancing trough.

Cold frontal encroachment may still bring a narrow band of weak
convection later the afternoon and eve, and the primary concern
with that feature will be isolated incidents of marginally
severe wind gusts. Limiting factor continues to be boundary
layer instability, especially in light that rain has cooled the
entire area.

Cold advection behind the front will change any lingering rain
showers to snow. No significant/problematic accumulation is
expected given warm surface and progression.

Overnight lows are projected about 5 degrees above the averages.
No change was needed to that forecast aspect.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Lingering snow shower activity should wrap up late Tuesday
morning as high pressure builds and backs wind to w and sw.
Temperatures are expected to be near or slightly below the
climatological average with prevailing cold aloft and clouds
across the region.

As high pressure skirts to the east, warm air is expected to
advance into the region as winds shift from the southwest
Tuesday night; temps will linger a few degrees above the
climatological average.

A new disturbance is expected to take shape over the Great
Plains and move through southeast Ohio/West Virginia by early
Wednesday. Depending on the availability of cold air aloft, a
mix of rain and snow could be observed in portions of the
region.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The mid and late week weather outlook remains uncertain at this
time as ensemble models continue to display the synoptic setup
across the CONUS as: deep trough in the west and ridging over
New England. Therefore, equal chances of below/above
temperatures are likely across the Ohio River Valley.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Restrictions in rain can be expected into the eve. Cold frontal
passage will alleviate the widespread rain, but overnight cold
advection will maintain MVFR stratocu, and lingering snow
showers may cause lcl, and brief IFR vsby restrictions.

Building high pres wl herald improvement to VFR on Tuesday

.Outlook...
Restrictions in a rain/snow mix are likely on Wednesday with the
crossing of a shortwave trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory until 5 PM EST this afternoon for WVZ514.

&&
Hazardous weather outlook, Mar 7, 12:25 PM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1225 PM EST Mon Mar 7 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-WVZ001-
081730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Hancock-
1225 PM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-081730-
Eastern Tucker-
1225 PM EST Mon Mar 7 2022

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ016-021>023-029-031-073>076-WVZ002>004-012-021-509>513-081730-
Jefferson PA-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-
1225 PM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for western Pennsylvania, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a chance for isolated incidents of damaging wind gusts this
afternoon and evening with showers along a crossing cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 7, 3:38 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
338 PM EST Mon Mar 7 2022

OHZ069-PAZ008-009-014>016-020>023-029-031-073-075-WVZ002>004-012-021-
509-072130-
Monroe OH-Armstrong PA-Clarion PA-Greene PA-Westmoreland PA-
Allegheny PA-Washington PA-Indiana PA-Jefferson PA-Butler PA-
Forest PA-Venango PA-Beaver PA-Fayette PA-Brooke WV-Marion WV-
Monongalia WV-Marshall WV-Ohio WV-Wetzel WV-
338 PM EST Mon Mar 7 2022

...STRONG WINDS WILL IMPACT EAST CENTRAL MONROE...EASTERN
BEAVER...VENANGO...BUTLER...ALLEGHENY...NORTHWESTERN JEFFERSON...
GREENE...ARMSTRONG...CLARION...NORTHWESTERN FAYETTE...FOREST...
WASHINGTON...WESTERN WESTMORELAND...OHIO...WETZEL...MARSHALL...
BROOKE...NORTHWESTERN MONONGALIA AND MARION COUNTIES THROUGH 430 PM
EST...

At 338 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Enterprise to near Powhatan Point.
Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
McCandless Township, Monroeville, Cranberry, Moon Township, McMurray,
McKeesport, and Butler.

This includes the following highways...
  Interstate 70 in West Virginia between mile markers 7 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 54.
  Pennsylvania Turnpike between mile markers 21 and 73.
  Interstate 79 in Pennsylvania between mile markers 0 and 96.
  Interstate 79 in West Virginia between mile markers 158 and 160.
  Interstate 80 in Pennsylvania between mile markers 31 and 79.
  Interstate 376 in Pennsylvania between mile markers 45 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4144 7896 4145 7906 4134 7909 4137 7897
      4036 7954 3941 8024 3947 8071 3960 8085
      3959 8091 4162 7970 4163 7896
TIME...MOT...LOC 2038Z 283DEG 39KT 4166 7958 3979 8076

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Mar 7, 3:48 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EST MON MAR 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     NON-TSTM WND GST GROVE CITY              41.16N  80.09W
03/07/2022  M48 MPH          MERCER             PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ2201717

RRR
Local storm report, Mar 7, 3:57 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 PM EST MON MAR 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     NON-TSTM WND GST 2 ESE PITTSBURGH INTL A 40.48N  80.21W
03/07/2022  M62 MPH          ALLEGHENY          PA   ASOS

&&

EVENT NUMBER PBZ2201718

RRR
Local storm report, Mar 7, 3:58 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EST MON MAR 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     NON-TSTM WND GST 3 W WEST LIBERTY        40.17N  80.64W
03/07/2022  M51 MPH          OHIO               WV   ASOS

&&

EVENT NUMBER PBZ2201719

RRR
Local storm report, Mar 7, 4:05 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EST MON MAR 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     NON-TSTM WND GST 1 ENE BROWNSDALE        40.78N  79.95W
03/07/2022  M51 MPH          BUTLER             PA   AWOS

&&

EVENT NUMBER PBZ2201720

RRR
Local storm report, Mar 7, 4:09 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EST MON MAR 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     NON-TSTM WND GST 2 NE GREEN HILLS        40.14N  80.29W
03/07/2022  M46 MPH          WASHINGTON         PA   AWOS

&&

EVENT NUMBER PBZ2201721

RRR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:37 AM ESTRiver Flood AdvisoryPBZAllegheny23 hr
Mar 7, 2:26 PM ESTSpecial Weather StatementPBZLawrence, Mercer34 min
Mar 7, 2:56 PM ESTSpecial Weather StatementPBZBeaver, Butler, Lawrence, Mercer, Venango, Washington49 min
Mar 7, 3:38 PM ESTSpecial Weather StatementPBZAllegheny, Armstrong, Butler, Clarion, Forest, Greene and 2 more52 min
Mar 7, 4:28 PM ESTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Fayette, Greene, Indiana, Washington and 1 more47 min
Mar 7, 4:37 PM ESTSpecial Weather StatementPBZFayette53 min
Mar 7, 4:38 PM ESTSpecial Weather StatementPBZJefferson52 min
Mar 7, 1:47 AM ESTWind AdvisoryPBZTucker15 hr

Nearby

High Wind Warnings in Pennsylvania, 2022High Wind Warnings in West Virginia, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.